Alert archive / Missouri / Flash Flood Warnings in 2013

Flash Flood Warning 75, NWS Springfield, MO

August 5, 2013Laclede County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 5, 2013, 8:07 AM CDT for Laclede County, Missouri. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2013, 8:07 AM CDT (13:07 UTC)
Expired
Aug 5, 2013, 12:00 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Laclede County, MO

The radar

The Springfield radar (KSGF), 98 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 8:54 AM CDTFLASH FLOOD3 Ese Morgan, MODELAYED REPORT FROM THIS MORNING. HIGHWAY J AT THE OSAGE FORK CLOSED BOTH DIRECTIONS DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2013-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 946 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2013-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 368 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
946 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
368 m²/s²
0-3 km storm-relative helicity
469 m²/s²
Significant tornado parameter
1.4
Supercell composite
16.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

249 
WGUS53 KSGF 051307
FFWSGF
MOC105-051700-
/O.NEW.KSGF.FF.W.0075.130805T1307Z-130805T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
807 AM CDT MON AUG 5 2013

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LACLEDE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL NOON CDT.

* AT 800 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
WARNED AREA. RADAR ESTIMATES THAT BETWEEN ONE AND FOUR INCHES OF 
RAIN HAS FALLEN ACROSS THE WARNED AREA. UP TO AN ADDITIONAL ONE INCH 
OF RAIN IS POSSIBLE THE REMAINDER OF THIS MORNING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  COMPETITION...DRY KNOB...FALCON...FORT LEONARD WOOD...LEBANON...
  LYNCHBURG...MORGAN...SLEEPER...STOUTLAND AND TWIN BRIDGES.
  CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE J AT PARKS CREEK 2 MILES EAST OF MORGAN...
ROUTE B AT COBB CREEK 8 MILES SOUTHEAST OF LEBANON...
ROUTE BB AT DRY AUGLAIZE CREEK 4 MILES NORTH OF SLEEPER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3784 9260 3780 9256 3780 9254 3783 9248
      3783 9246 3786 9242 3771 9241 3764 9225
      3748 9225 3748 9270 3790 9271 3789 9263

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 6:12 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 5, 6:12 AM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
612 AM CDT Mon Aug 5 2013

...SHORT TERM UPDATE AND UPDATE TO AVIATION...

.UPDATE...
ISSUED AT 610 AM CDT MON AUG 5 2013

Convection that fired last night across Kansas produced very
impressive rainfall amounts just to the west of the forecast area,
but was never able to kick east with time. As the low level jet
continues to veer and weaken over the next couple of hours, this
convection should generally continue to weaken. Some
thunderstorms may make it into far southeastern Kansas or
southwestern Missouri, but should be fairly light in nature.

A more organized area of storms was able to develop over the
central and eastern portions of the CWA early this morning, but
thankfully, has been fairly progressive in terms of movement. These
have likely been able to tap into the slightly stronger belt of
westerlies across this area, and may also be feeling the influence
of a minor shortwave rotating southeast from Iowa. They should
continue to push south and east this morning, and while some
moderate to at times heavy rain can be expected, the progressive
nature to their movement suggests that high end flash flooding
isn't particularly likely this morning. Nonetheless, a solid inch
to perhaps two inches of new rainfall will be possible where the
heaviest cells move overhead...which will still be enough to
result in some minor new flooding and/or an exacerbation of
existing flooding.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 233 AM CDT MON AUG 5 2013

*610 AM...See update section above for latest convective
 trends...remainder of previous discussion continues below...

Temperatures today will be tricky, as the upper ridge and associated
warm mid level temps try to poke northeast into the forecast area
during the daytime hours.  The big question is really just how much
we will clear out, and whether any clearing will end up being too
late in the afternoon to make much of a difference. The best shot of
clearing will certainly be over the extreme southwestern corner of
the CWA, where mid 90s seems attainable. With very high dewpoints in
place, heat indices should have little trouble approaching the 100
degree mark.

As we head into this evening and the overnight hours tonight, the
ring of fire should light up yet again.  At this juncture, it does
look like the most favored axis for thunderstorm activity will be a
little further north and east than in previous nights.  As such, the
northern 2/3 to half of the CWA seem most likely to see
thunderstorms.  Heavy rain will again be possible, and with
saturated soils, flash flooding as well.  The Flash Flood Watch will
be allowed to continue into Tuesday morning.

.LONG TERM...(Tuesday THROUGH Sunday)
ISSUED AT 233 AM CDT MON AUG 5 2013

Once Tuesday night's activity exists to the east Wednesday morning,
it looks like the region should see a 12-18 hour break from the
rain, before a frontal boundary attempts to move into the area
Wednesday night.

Unfortunately, guidance seems to be converging on a solution that
only brings the front down to about I-44 before stalling it out
Thursday, with the front then sticking around into the weekend.
This solution would feature multiple rounds of showers and
thunderstorms in the vicinity of the front, something that we really
just don't need.  This would also keep appreciable cloud cover
across the area, keeping temperatures at or below normal.
Dewpoints/humidity would remain quite high, however. By Day 6/7, the
GFS does attempt to nudge the front a little further south as a
stronger shortwave sweeps across the Corn Belt, while the ECMWF
keeps the front stalled across the forecast area.  Regardless,
northwest flow looks to continue into at least next week, suggesting
the unsettled pattern should continue for a while.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
ISSUED AT 610 AM CDT MON AUG 5 2013

The heaviest convection should generally miss the terminals early
this morning, with just brief reductions in visibility as small
thunderstorm cells move overhead. IFR cigs will continue into mid
morning, before lifting to MVFR to VFR cu and stratocu.

Additional thunderstorm development seems fairly likely late
tonight into the early morning hours on Tuesday. IFR to LIFR cigs
and vis will be likely where thunderstorms, but given considerable
uncertainty regarding timing and location of convection, will hold
off on including these restrictions for now, and will handle
things with a broad brushed VCTS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Tuesday morning FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...FLASH FLOOD WATCH through Tuesday morning FOR KSZ073-097-101.

&&

UPDATE...Boxell
SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...Boxell
Hazardous weather outlook, Aug 5, 4:22 AM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
422 AM CDT MON AUG 5 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
422 AM CDT MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  RAIN AND THUNDERSTORMS WILL CONTINUE THROUGH THE MORNING HOURS
  TODAY...BEFORE DISSIPATING FOR A SHORT TIME LATER THIS AFTERNOON
  INTO THE EARLY EVENING HOURS. CLOUD TO GROUND LIGHTNING AND
  LOCALLY HEAVY RAIN CAN BE EXPECTED WITH ANY STORMS. WITH ALREADY
  SATURATED GROUND...FLASH FLOODING WILL BE POSSIBLE WITHIN AREAS
  OF HEAVY RAINFALL.

  ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE TONIGHT
  INTO THE EARLY MORNING HOURS TUESDAY. HEAVY RAIN AND FLASH
  FLOODING WILL CONTINUE TO BE POSSIBLE.

  THE COMBINATION OF WARM TEMPERATURES AND VERY HUMID CONDITIONS
  WILL RESULT IN HEAT INDICES IN THE UPPER 90S TO AROUND 100
  DEGREES ACROSS SOUTHWESTERN AND WESTERN MISSOURI...AS WELL AS
  SOUTHEASTERN KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THUNDERSTORMS THAT DEVELOP LATE TONIGHT WILL CONTINUE TO PUSH
  EAST ACROSS THE OZARKS TUESDAY MORNING. FLASH FLOODING WILL BE
  POSSIBLE THROUGH AT LEAST TUESDAY MORNING.

  UNSETTLED WEATHER IS EXPECTED FOR THE REMAINDER OF THE WEEK
  INTO NEXT WEEKEND AS A FRONTAL BOUNDARY MEANDERS THROUGH THE
  AREA. CHANCES FOR THUNDERSTORMS WILL CONTINUE ON A NEAR DAILY BASIS.

  AFTERNOON HEAT INDEX VALUES MAY REACH THE MID TO UPPER 90S ON A
  DAILY BASIS THIS WEEK ACROSS EXTREME SOUTHEASTERN KANSAS AND
  WESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOXELL

In the hours before

Local storm report, Aug 5, 7:23 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
723 AM CDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 AM     HEAVY RAIN       NIANGUA                 37.39N 92.83W
08/05/2013  M4.73 INCH       WEBSTER            MO   PUBLIC

            24 HOUR TOTAL...MOST OF THIS OCCURRED AFTER MIDNIGHT THIS
            MORNING.

&&

GAGAN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:24 PM CDTRiver Flood WarningSGFLaclede37 hr
Aug 4, 9:00 PM CDTAreal Flood WarningSGFBarry, Barton, Cedar, Dade, Jasper, Lawrence and 3 more15 hr
Aug 4, 11:20 PM CDTRiver Flood WarningSGFJasper70 hr
Aug 5, 12:30 AM CDTFlash Flood WarningSGFBarton8 hr
Aug 5, 4:10 AM CDTAreal Flood WarningSGFDallas, Hickory, Laclede, Polk, Webster, Wright8 hr
Aug 5, 6:26 AM CDTFlash Flood WarningSGFDallas, Laclede, Polk, Webster6 hr
Aug 5, 6:46 AM CDTFlash Flood WarningSGFDallas, Hickory, Laclede, Polk, St. Clair5 hr
Aug 5, 7:31 AM CDTFlash Flood WarningSGFWright4 hr
Aug 5, 8:56 AM CDTAreal Flood WarningSGFDent, Howell, Oregon, Phelps, Pulaski, Shannon and 1 more8 hr
Aug 5, 11:47 AM CDTRiver Flood WarningSGFPulaski49 hr
Aug 5, 11:47 AM CDTRiver Flood WarningSGFPhelps7 days
Aug 5, 11:56 AM CDTAreal Flood WarningSGFBarton, Cedar, Dallas, Hickory, Laclede, Polk and 3 more12 hr
Aug 5, 4:17 PM CDTSpecial Weather StatementSGFHickory28 min
Aug 5, 4:24 PM CDTSpecial Weather StatementSGFVernon36 min
Aug 5, 4:40 PM CDTSevere Thunderstorm WarningSGFDallas50 min
Aug 5, 4:44 PM CDTSevere Thunderstorm WarningSGFVernon46 min
Aug 5, 5:38 PM CDTSpecial Weather StatementSGFWebster37 min
Aug 5, 5:46 PM CDTFlash Flood WarningSGFDallas, Laclede, Webster, Wright6 hr
Aug 5, 6:34 PM CDTFlash Flood WarningSGFChristian, Douglas, Greene6 hr
Aug 5, 6:53 PM CDTSpecial Weather StatementSGFChristian37 min

Nearby

Flash Flood Warnings in Missouri, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.